What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 19, 12:54 AM EST, 20 minutes earlier. Its key messages:
- Updated at 1241 AM EST Fri Dec 19 2025
- Wind Advisory for strong mountain winds; meanwhile widespread showers, and isolated thunder in the south are expected this afternoon into early Friday morning.
- Colder temperatures behind a front on Friday, but rebound quickly over the weekend and remain mild next week with mainly dry conditions.
Area forecast discussion, Dec 19, 12:54 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1254 AM EST Fri Dec 19 2025
...New DISCUSSION, AVIATION...
.KEY MESSAGES...
Updated at 1241 AM EST Fri Dec 19 2025
- Wind Advisory for strong mountain winds; meanwhile widespread
showers, and isolated thunder in the south are expected this
afternoon into early Friday morning.
- Colder temperatures behind a front on Friday, but rebound
quickly over the weekend and remain mild next week with mainly
dry conditions.
&&
.DISCUSSION...
Issued at 1241 AM EST Fri Dec 19 2025
A strong cold front is moving through the forecast area at the
moment, with a line of showers and embedded thunderstorms out
ahead of it. That line, which had a history of wind gusts in
excess of 50-60 mph, was situated from West Virginia down through
the southern Appalachians as of 1230 AM, with the only part of it
still within our CWA currently moving through our Virginia
counties and the Tri-Cities and northeast TN area. This should be
east of our forecast area by 2am at the latest, with clearing
conditions expected through daybreak. Winds aloft remain quite
strong through 08-09z or so, before 850mb winds turn northwesterly
and drop off. The wind advisory will remain in place until that
time.
On the backside of the system early Friday, the window for snow
between departing moisture and incoming cold air looks brief. The
upper trough closely trails the surface front, ushering in rapid
drying aloft and ending precipitation chances by sunrise or
thereabouts.
Behind the front, Friday highs will only reach the 40s. Temperatures
rebound into the 50s for Saturday and Sunday. A weak disturbance may
bring light rain Saturday night into Sunday, though measurable
amounts appear unlikely. Highs next week should generally remain in
the 50s.
Models hint at additional weak disturbances Tuesday–Wednesday with
low rain chances, but impacts appear minimal. Toward late week, a
broad ridge centered over Texas and Louisiana favors dry, mild
conditions heading into Christmas.
&&
.AVIATION...
(06Z TAFS)
Issued at 1241 AM EST Fri Dec 19 2025
Prevailing SHRA should clear all terminals by 08z or so, though
some occasional rain could occur through daybreak, especially near
KTRI. Winds should weaken significantly at KCHA, but will likely
remain quite breezy at KTRI and possibly KTYS as well. As for
flight categories, satellite imagery looks pretty clear over
middle TN at this hour but show an expansive MVFR deck over
Kentucky. Suspect that VFR conditions are likely for KTYS and
KCHA overnight, but the low clouds over KY may prevent a return to
VFR levels at KTRI until late morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 48 30 58 40 / 0 0 0 10
Knoxville McGhee Tyson Airport, TN 44 27 57 37 / 0 0 0 0
Oak Ridge, TN 43 27 55 36 / 0 0 0 0
Tri Cities Airport, TN 42 24 56 32 / 20 0 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 4 AM EST early this morning for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&
DISCUSSION...CD
AVIATION...CDHazardous weather outlook, Dec 18, 12:57 PM EST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1257 PM EST Thu Dec 18 2025
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1257 PM EST Thu Dec 18 2025 /1157 AM CST Thu Dec 18 2025/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Strong gusty winds up to 55 mph will be possible in the East
Tennessee mountains and immediate foothills this afternoon into
tonight. A few spots in the northern Cumberland Plateau will
approach 40 mph gusts.
A line of showers will move across the area tonight. Stronger
portions of this line may be capable of producing 40-50 mph wind
gusts, which may blow down some weak trees and tree limbs.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
In the hours before
Special weather statement, Dec 19, 12:22 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
1222 AM EST Fri Dec 19 2025
TNZ041>045-190600-
Cocke Smoky Mountains TN-Washington TN-Northwest Greene TN-
Southeast Greene TN-Unicoi TN-
1222 AM EST Fri Dec 19 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
SOUTHEASTERN COCKE...SOUTHEASTERN GREENE AND UNICOI COUNTIES THROUGH
100 AM EST...
At 1222 AM EST, Doppler radar was tracking a strong thunderstorm near
Greeneville, moving east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greeneville, Erwin, Tusculum, Banner Hill, Caney Branch, Cedar Creek,
Round Mountain, Camp Creek, Rocky Fork, and Max Patch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3609 8240 3601 8246 3595 8256 3597 8261
3603 8259 3607 8264 3600 8278 3593 8281
3595 8290 3593 8292 3588 8290 3584 8292
3577 8300 3595 8292 3598 8298 3600 8296
3605 8302 3617 8298 3615 8234 3611 8234
TIME...MOT...LOC 0522Z 271DEG 40KT 3610 8289
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
27Special weather statement, Dec 19, 12:26 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Morristown TN
1226 AM EST Fri Dec 19 2025
TNZ016>018-046-VAZ002-005-006-008-190615-
Sullivan TN-Northwest Carter TN-Hawkins TN-Johnson TN-Washington VA-
Scott VA-Wise VA-Russell VA-
1226 AM EST Fri Dec 19 2025
...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN...NORTHEASTERN
HAWKINS...NORTHWESTERN JOHNSON...RUSSELL...SCOTT...WASHINGTON AND
SOUTHEASTERN WISE COUNTIES...THE EASTERN CITY OF NORTON AND THE CITY
OF BRISTOL THROUGH 115 AM EST...
At 1225 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Wise to 6 miles
southeast of Surgoinsville. Movement was east at 60 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Norton, Lebanon, Wise,
Gate City, Weber City, and Cleveland Va.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3703 8181 3696 8178 3693 8184 3686 8177
3647 8189 3643 8261 3644 8267 3643 8268
3642 8278 3709 8256 3709 8252 3703 8248
3696 8236 3700 8229 3699 8225 3704 8217
3705 8204 3707 8202 3712 8201 3714 8190
TIME...MOT...LOC 0525Z 263DEG 54KT 3703 8256 3643 8275
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
27Local storm report, Dec 19, 12:35 AM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1235 AM EST Fri Dec 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM Tstm Wnd Dmg 2 ENE Bearden 35.94N 83.97W
12/18/2025 Knox TN Fire Dept/Rescue
Large tree fell and significantly damaged
home on Towanda Trail in West Knoxville.
Fire Department reported extricating one
person.
&&
NAWLocal storm report, Dec 19, 12:40 AM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1240 AM EST Fri Dec 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM Tstm Wnd Gst 3 W Harrisburg 35.86N 83.53W
12/18/2025 M53 MPH Sevier TN Public
Gatlinburg Sevierville Airport (KGKT) AWOS
recorded a 53 mph wind gust shortly before
midnight.
&&
NAWLocal storm report, Dec 19, 1:01 AM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
101 AM EST Fri Dec 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM Tstm Wnd Dmg 1 W Alpha 36.18N 83.39W
12/18/2025 Hamblen TN Public
Security fencing blown over by thunderstorm
winds at the Avenue Church at Hwy 160 and
US11E in Morristown.
&&
NAWLocal storm report, Dec 19, 1:05 AM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
105 AM EST Fri Dec 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM Tstm Wnd Gst 1 NE Colonial Heights 36.49N 82.49W
12/19/2025 E59 MPH Sullivan TN Trained Spotter
Power outages caused by thunderstorm winds.
&&
NAW